Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 47, NWS Honolulu, HI

September 30, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 30, 2013, 11:36 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2013, 11:36 AM HST (21:36 UTC)
Expired
Sep 30, 2013, 2:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 22 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 1:00 PM HSTHEAVY RAIN 0Wainiha, HILANDSLIDES AT WAINIHA RIVER AND LUMAHAI RIVER. TRAFFIC ON KUHIO HIGHWAY LIMITED TO 1 LANE IN BOTH LOCATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WGHW50 PHFO 302136
FFWHFO
HIC007-010030-
/O.NEW.PHFO.FF.W.0047.130930T2136Z-131001T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1136 AM HST MON SEP 30 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 230 PM HST

* AT 1130 AM HST...THE KAPAHI GAGE REPORTED RAINFALL RATES IN EXCESS 
  OF 3 INCHES PER HOUR. RADAR SHOWS HEAVY RAIN CONTINUING OVER 
  KAUAI. THE HANALEI RIVER IS ON THE RISE...AND WILL CONTINUE TO 
  RISE WITH THIS ADDITIONAL RAINFALL. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY.

* THIS WARNING IS FOR THE ENTIRE ISLAND OF KAUAI. PERSONS NEAR THE 
  HANALEI RIVER AND OTHER RIVERS AND STREAMS SHOULD REMAIN VIGILANT 
  FOR FLASH FLOODING..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2223 15973 2225 15931 2199 15926 2186 15947
      2199 15984

$$
1 follow-up statement
998 
WGHW70 PHFO 302307
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
107 PM HST MON SEP 30 2013

HIC007-010030-
/O.CON.PHFO.FF.W.0047.000000T0000Z-131001T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
107 PM HST MON SEP 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 230 PM HST...

RAINFALL RATES HAVE WEAKENED TO UNDER 2 INCHES PER HOUR...BUT 
ADDITIONAL HEAVY RAIN IS POSSIBLE THROUGH 230 PM.

THIS FLASH FLOOD WARNING CONTINUES FOR THE ENTIRE ISLAND OF KAUAI..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2223 15973 2225 15931 2199 15926 2186 15947
      2199 15984

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 10:35 AM HST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 30, 10:35 AM HST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1035 AM HST MON SEP 30 2013

.SYNOPSIS...
AN UPPER LEVEL LOW NORTH OF THE STATE WILL CONTINUE TO BRING
UNSTABLE CONDITIONS TO THE ISLANDS THROUGH TUESDAY. EXPECT SOME
LOCALLY HEAVY RAINFALL ACROSS THE ISLANDS...AND THE CHANCE FOR
THUNDERSTORMS OVER KAUAI AND OAHU. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE OVER THE BIG ISLANDS LEEWARD AND INTERIOR SECTIONS DURING
THE AFTERNOON. MORE STABLE TRADE WIND WEATHER IS EXPECTED FOR THE
SECOND HALF OF THE WEEK.

&&

.UPDATE...
FLASH FLOOD WATCH HAS BEEN ISSUED FOR KAUAI AND OAHU THROUGH TUESDAY
AFTERNOON.

&&

.DISCUSSION...
AN UPPER LEVEL LOW NORTH OF THE ISLANDS HAS THUNDERSTORMS ASSOCIATED
WITH IT...AND IS BRINGING AN UNSTABLE AIRMASS TO THE ISLANDS. THE
OVERNIGHT SOUNDINGS FROM LIHUE AND HILO BOTH SHOW A MOIST UNSTABLE
AIRMASS. THE KAUAI SOUNDING IS MORE UNSTABLE AND HAS HIGHER
PRECIPITABLE WATER /PW/ VALUES...DUE TO BEING CLOSER TO THE UPPER
LEVEL LOW. MODELS SHOW HIGHER PW MOVING IN TONIGHT.

THE UPPER LEVEL LOW IS FORECAST TO SLOWLY MOVE TO THE WEST...WHICH
WILL KEEP UNSTABLE WEATHER OVER THE ISLANDS THROUGH TOMORROW
AFTERNOON. AT THE SOUTHERN END OF THE ISLAND CHAIN...MORE MORNING
SUNSHINE WILL LEAD TO THE POSSIBILITY OF AFTERNOON CONVECTION OVER
THE LEEWARD AND UPPER SLOPES OF THE BIG ISLAND. AS A RESULT...HAVE
MODIFIED THE BIG ISLAND WEATHER TO BETTER REFLECT THE AREAS MOST AT
RISK FOR AFTERNOON THUNDERSTORMS TODAY AND TOMORROW. HAVE INCREASED
POPS OVER THE INTERIOR AND INTO THE SUMMIT AREAS OF THE BIG ISLAND
AS WELL.

WE ARE SEEING SOME SOUTHEAST FLOW...ALONG WITH LIGHT WINDS. THIS
WILL LIKELY MANIFEST ITSELF IN ADDITIONAL SHOWERS IN AREAS SUCH AS
THE KOOLAU RANGE...ON THE EAST SIDE OF THE KOOLAU RANGE...AND ON THE
SOUTHEAST FACING SLOPES OF HALEAKALA. RAINFALL OVER THE KOOLAU RANGE
ON OAHU HAS PICKED UP SINCE DAYBREAK...WITH RADAR SHOWING HEAVY
RAINFALL AS OF 930 AM.

A DRIER...MORE STABLE AIRMASS IS EXPECTED FOR THE SECOND HALF OF THE
WEEK.

&&

.MARINE...
WITH LIGHT WINDS INTO THE MIDDLE OF THE WEEK...AND LIGHT TO MODERATE
TRADES FOR THE SECOND HALF OF THE WEEK...WINDS ARE EXPECTED TO
REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ CRITERIA THROUGH THE
FORECAST PERIOD.

THE CURRENT SMALL NORTHWEST SWELL WILL CONTINUE TO SLOWLY SUBSIDE
TODAY. A NEW NORTH SWELL ARRIVING LATE TUESDAY WILL PRODUCE MODEST
SURF ALONG NORTH FACING SHORES OF THE ISLANDS WEDNESDAY AND
THURSDAY. THIS SWELL WILL SLOWLY SUBSIDE THURSDAY NIGHT AND FRIDAY.
A NORTH NORTHWEST SWELL ARRIVING IN THE ISLANDS EARLY SATURDAY
MORNING WILL PRODUCE MODEST SURF ALONG MOST NORTH AND WEST FACING
SHORES OF THE SMALLER HAWAIIAN ISLANDS NEXT WEEKEND.

THE TRADE WIND SWELL WILL DIMINISH ALONG THE WINDWARD SHORELINES AND
REEFS DUE TO THE WEAKER TRADE WINDS TODAY AND TUESDAY. ELSEWHERE...
SMALL SWELLS ORIGINATING FROM THE SOUTHERN HEMISPHERE WILL MAINTAIN
SMALL BACKGROUND SURF ALONG SOUTH FACING SHORES THIS WEEK.

&&

.AVIATION...
AN UPPER LEVEL LOW ALMOST DUE NORTH OF KAUAI HAS BROUGHT QUITE A BIT
OF INSTABILITY AS WELL AS MOISTURE TO THE ISLANDS EARLY THIS
MORNING. KAUAI IS EXPERIENCING MOST OF THE CLOUDS AND SHOWERS AT
TIME...AND IS EXPECTED TO CONTINUE TODAY WITH MORE WIDESPREAD MVFR
CEILING CONDITION. WILL ISSUE A MTN OBSC AIRMET FOR THAT ISLAND IN
THE COMING HOURS. ELSEWHERE MAINLY VFR CONDITIONS PREVAIL...THOUGH
BRIEF MVFR CEILING AND SHOWER MAY AFFECT ALL SITES AT TIMES AS
ISOLATED CONVECTION PASS ACROSS THE ISLANDS. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS FOR KAUAI TODAY...AND FOR LEEWARD AREAS OF
OAHU AND THE BIG ISLAND IN THE AFTERNOON.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

&&

DISCUSSION/MARINE...M BALLARD
AVIATION...BRENCHLEY

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 10:24 AM HSTFlash Flood WatchHFOHonolulu, Kauai29 hr
Sep 30, 11:02 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Sep 30, 1:10 PM HSTAreal Flood AdvisoryHFOHonolulu110 min

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.